Tags

Type your tag names separated by a space and hit enter

Risk of hypotension with concomitant use of calcium-channel blockers and macrolide antibiotics.
Am J Health Syst Pharm. 2012 Jun 15; 69(12):1038-43.AJ

Abstract

PURPOSE

The literature describing the risk of hypotension in patients receiving concomitant therapy with a calcium-channel blocker (CCB) and a macrolide antibiotic is reviewed.

SUMMARY

A literature search was conducted to identify studies and reports describing significant drug interactions between CCBs and macrolide antibiotics resulting in hypotension. One retrospective clinical trial, one pharmacokinetics study, and five case reports were found using MEDLINE. While both dihydropyridine and nondihydropyridine CCBs are cytochrome P-450 isoenzyme 3A4 (CYP3A4) substrates, verapamil was the CCB implicated in three of the five case reports. Based on currently available literature, it is unknown whether the risk of clinically significant hypotension is higher for patients receiving nondihydropyridine CCBs; however, due to the drugs' effects on the coronary arteries, there is the potential for more-serious cardiac complications with these agents. Both erythromycin and clarithromycin have been shown to prolong the Q-T interval, an effect that appears to increase when these drugs are given with CYP3A4 inhibitors. The potential for Q-T interval prolongation by both erythromycin and clarithromycin may increase the risk of clinically relevant hypotension and even shock in patients taking CCBs, in particular nondihydropyridines.

CONCLUSION

Potentially significant hypotension and shock may occur when macrolide antibiotics, particularly erythromycin and clarithromycin, are administered concomitantly with CCBs. The frequency of hypotension as a result of concomitant CCB and macrolide administration appears to be small, but the risk of adverse effects and the severity of the effects appear to be greater for those patients who are older and in those with multiple comorbidities.

Authors+Show Affiliations

Lloyd L. Gregory School of Pharmacy, Palm Beach Atlantic University, 901 South Flagler Drive, West Palm Beach, FL 33416, USA. amy_henneman@pba.eduNo affiliation info available

Pub Type(s)

Journal Article
Review

Language

eng

PubMed ID

22644980

Citation

Henneman, Amy, and Krisy-Ann Thornby. "Risk of Hypotension With Concomitant Use of Calcium-channel Blockers and Macrolide Antibiotics." American Journal of Health-system Pharmacy : AJHP : Official Journal of the American Society of Health-System Pharmacists, vol. 69, no. 12, 2012, pp. 1038-43.
Henneman A, Thornby KA. Risk of hypotension with concomitant use of calcium-channel blockers and macrolide antibiotics. Am J Health Syst Pharm. 2012;69(12):1038-43.
Henneman, A., & Thornby, K. A. (2012). Risk of hypotension with concomitant use of calcium-channel blockers and macrolide antibiotics. American Journal of Health-system Pharmacy : AJHP : Official Journal of the American Society of Health-System Pharmacists, 69(12), 1038-43. https://doi.org/10.2146/ajhp110486
Henneman A, Thornby KA. Risk of Hypotension With Concomitant Use of Calcium-channel Blockers and Macrolide Antibiotics. Am J Health Syst Pharm. 2012 Jun 15;69(12):1038-43. PubMed PMID: 22644980.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Risk of hypotension with concomitant use of calcium-channel blockers and macrolide antibiotics. AU - Henneman,Amy, AU - Thornby,Krisy-Ann, PY - 2012/5/31/entrez PY - 2012/5/31/pubmed PY - 2013/3/13/medline SP - 1038 EP - 43 JF - American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists JO - Am J Health Syst Pharm VL - 69 IS - 12 N2 - PURPOSE: The literature describing the risk of hypotension in patients receiving concomitant therapy with a calcium-channel blocker (CCB) and a macrolide antibiotic is reviewed. SUMMARY: A literature search was conducted to identify studies and reports describing significant drug interactions between CCBs and macrolide antibiotics resulting in hypotension. One retrospective clinical trial, one pharmacokinetics study, and five case reports were found using MEDLINE. While both dihydropyridine and nondihydropyridine CCBs are cytochrome P-450 isoenzyme 3A4 (CYP3A4) substrates, verapamil was the CCB implicated in three of the five case reports. Based on currently available literature, it is unknown whether the risk of clinically significant hypotension is higher for patients receiving nondihydropyridine CCBs; however, due to the drugs' effects on the coronary arteries, there is the potential for more-serious cardiac complications with these agents. Both erythromycin and clarithromycin have been shown to prolong the Q-T interval, an effect that appears to increase when these drugs are given with CYP3A4 inhibitors. The potential for Q-T interval prolongation by both erythromycin and clarithromycin may increase the risk of clinically relevant hypotension and even shock in patients taking CCBs, in particular nondihydropyridines. CONCLUSION: Potentially significant hypotension and shock may occur when macrolide antibiotics, particularly erythromycin and clarithromycin, are administered concomitantly with CCBs. The frequency of hypotension as a result of concomitant CCB and macrolide administration appears to be small, but the risk of adverse effects and the severity of the effects appear to be greater for those patients who are older and in those with multiple comorbidities. SN - 1535-2900 UR - https://www.unboundmedicine.com/medline/citation/22644980/Risk_of_hypotension_with_concomitant_use_of_calcium_channel_blockers_and_macrolide_antibiotics_ L2 - https://academic.oup.com/ajhp/article-lookup/doi/10.2146/ajhp110486 DB - PRIME DP - Unbound Medicine ER -